by Neil Bauman, Ph.D.
A lady asked:
Are Betoptic eye drops ototoxic?
Betoptic is the trade name for the beta-blocker Betaxolol. Betaxolol can cause hearing loss, tinnitus (ringing in the ears), ataxia (staggering gait), dizziness, vertigo (spinning sensation) and ear pain.
So yes, these eye drops can definitely be ototoxic. However in the amounts that are used in eye-drops, I don’t know how likely it would be that you would experience an ototoxic side effect.
In any case, I’d be cautious and watch for any signs of the above side effects. Then, if any of these side effects ever began to appear, I’d strongly consider immediately stopping that medication (with your doctor’s permission, of course). The real question you should ask you doctor is “Isn’t there a safer (less ototoxic), yet just as effective eye-drop medication you could prescribe?”
For more information on ototoxic drugs search this website and read our many articles on various ototoxic drugs.
For complete information and individual listings on the known ototoxic drugs and chemicals, get the book “Ototoxic Drugs Exposed“.